Will Restylane Be Damaged by IPL or Refirme?
- Asked by Queen Bee in California
- 3 years ago
Lasers (and possibly IPL) CAN affect fillers
I have to disagree with the other comments posted above. While no studies, to my knowledge have supported a relationship between lasers and fillers, we have definitely seen a relationship clinically in my office. We first noticed a diminishing of results from fillers with our own staff members several years ago when Fraxel laser treatments were performed after injecting Restylane and Juvederm. We eventually narrowed it down to a time period of 2 months following injection of the hyaluronic acid filler when it seemed to be vulnerable to laser treatment. We also did a side-by-side comparison on several staff members, using Fraxel laser on only one side of the face after filler injections and did see a reduction in correction within 1-2 days after laser treatment.
My theory on this is that hyaluronic acid fillers bind water and Fraxel laser, among many other lasers, are attracted to, and therefore heat up, the water molecules in the skin. This could account for its effect on the fillers. We have also seen this effect with GentleYag laser and SmoothBeam laser. Because of this effect, we have avoided use of other lasers and IPL devices within 2 months of injecting fillers.
Because of this effect we have even used lasers to intentionally diminish fillers after poorly done treatments were done by other offices. We found this helped with Radiesse injections also, so the effect may not be limited to just hyaluronic acid fillers such as Juvederm and Restylane.
I don't know if IPL or Thermage have the same effect because we avoid all heat-producing treatments in the skin for 2 months after all filler treatments now, but I have to assume that the heat produced by these techniques will probably diminish the filler to some degree. I would wait 2 months after your filler is placed before having laser treatment.
Doing Fillers on top of Thermage or IPL doesnt effect the results
Radiofrequency and IPL treatments do not affect fillers
There have been a couple of studies looking at the interaction between fillers (Restylane, Radiesse) and radiofrequency treatments (Refirme, Thermage). These studies showed that there was no interaction between the two treatments that negatively affected the outcome. Having radiofrequency treatment after fillers does not decrease the plumping effects of the filler, nor does it make you more likely to have a side effect from the radiofrequency treatment itself. Another study looking at people who had IPL after filler had the same conclusion--there was no decrease in effectiveness of the filler after IPL treatment.
Safe to have both IPL or Refirme if you have Restylane
This is actually a fairly common combination of treatment for patients in my practice. There are minor risks for each procedure independently, but no evidence that these risks increase when both treatments occur in the same patient.
Interaction between fillers and lasers
There is no evidence of an interaction of lasers and fillers. The lasers do not penetrate deep enough to affect the filler product that was injected into the deep dermis.
Fillers and lasers or thermage
There is no evidence to date that I am aware of which states that Thermage can damage a filler or affect its duration of effectiveness. If you have a choice of doing one before the other, do the Thermage and then immediately after, you can do the filler. The IPL, V-beam, or Fraxel Re:store should not affect the filler based on the depth of penetration of the light source or laser.
IPL will not damage the Restylane
Restylane and IPL
No relationship between Restylane and IPL or Refirme
Restylane is safe with IPL, unknown with Thermage
The energy transmitted by IPL treatments does not penetrate the skin and thus will not interefere with Restylane. To the best of my knowledge there are no studies on Thermage and injectibles but in theory there should be some transmission of energy to the level of skin where Restylane is injected which may cause some disruption. This though is theoretical.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.